Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 148, NWS North Platte, NE

May 23, 2005Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2005, 4:24 PM MDT for Chase County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2005, 4:24 PM MDT (22:24 UTC)
Expired
May 23, 2005, 5:30 PM MDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Chase County, NE

The radar

The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:20 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 232224
SVRLBF
NEC029-232330-
/O.NEW.KLBF.SV.W.0148.050523T2224Z-050523T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
424 PM MDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 530 PM MDT

* AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES EAST OF LAMAR...OR ABOUT 12 MILES
  NORTHWEST OF IMPERIAL...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF CHAMPION BY 505 PM MDT
  IMPERIAL BY 515 PM MDT
  6 MILES NORTHWEST OF ENDERS BY 530 PM MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4069 10202 4035 10203 4036 10137 4069 10136

$$

POWER
3 follow-up statements
000 
WWUS53 KLBF 232237
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
537 PM CDT MON MAY 23 2005

NEC029-232330-
/O.CON.KLBF.SV.W.0148.000000T0000Z-050523T2330Z/
CHASE NE-
437 PM MDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR CHASE
COUNTY...

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 9 MILES NORTHWEST
OF IMPERIAL...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF CHAMPION BY 510 PM MDT
  IMPERIAL BY 525 PM MDT
  9 MILES NORTHWEST OF ENDERS BY 530 PM MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4069 10202 4035 10203 4036 10137 4069 10136

$$

POWER
000 
WWUS53 KLBF 232252
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
552 PM CDT MON MAY 23 2005

NEC029-232330-
/O.CON.KLBF.SV.W.0148.000000T0000Z-050523T2330Z/
CHASE NE-
452 PM MDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR CHASE
COUNTY...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 7 MILES NORTHWEST
OF IMPERIAL...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF CHAMPION BY 510 PM MDT
  IMPERIAL BY 525 PM MDT
  9 MILES NORTHWEST OF ENDERS BY 530 PM MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4069 10202 4035 10203 4036 10137 4069 10136

$$

POWER
000 
WWUS53 KLBF 232317
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT MON MAY 23 2005

NEC029-232330-
/O.CON.KLBF.SV.W.0148.000000T0000Z-050523T2330Z/
CHASE NE-
517 PM MDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR CHASE
COUNTY...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 10 MILES NORTHEAST
OF IMPERIAL...MOVING SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHEAST OF IMPERIAL AND 8 MILES NORTH OF ENDERS BY 530 PM
  MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4069 10202 4035 10203 4036 10137 4069 10136

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:48 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 23, 2:48 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO DROP FRONTIER COUNTY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT MON MAY 23 2005

.DISCUSSION...
H5 PATTERN IN FAIR AGREEMENT THROUGH 60 HRS. WILL USE BLEND OF NAM
AND GFS FOR THE FORECAST. EARLY THIS AFTERNOON SURFACE TROUGH FROM
VTN THROUGH OGA WITH COOL FRONT APPROACHING OR JUST INTO NORTHWEST
NEBRASKA PANHANDLE. TDS IN THE UPPER 50S OVER SOUTHWEST ZONES WITH
40S THROUGH NORTH CENTRAL ZONES. KLNX RADAR SIGNATURE SHOWING GOOD
WAA. SOME CONVECTION STARTING TO RAPIDLY DEVELOP OVER NORTHEAST CO
SOUTHEAST WY MOVING NORTH OF EAST TOWARDS SOUTHERN NE PANHANDLE
ALONG SURFACE BOUNDARY. MID LEVEL WAVE HELPING TO KICK THINGS OFF
WITH INTERACTION OF SURFACE BOUNDARY. SB CAPES ALONG AND TO THE EAST
OF SFC TROUGH AXIS APPROACHING 35OO J/KG  OVER SOUTHWEST.
INSTABILITY INCREASES THROUGH AFTERNOON WITH MARGINAL SB CIN OVER
SOUTHWEST. SOME MARGINAL TURNING WITH HEIGHT BULK SHEAR MAGNITUDE ON
MINIMAL SIDE. COULD BE ISOLATED TOR MAINLY SOUTHWEST ZONES
ESPECIALLY ALONG THE SURFACE TROUGH. BOUNDARY TO MOVE SOUTHEAST
OVERNIGHT AND THEN WILL MOVE BACK NORTHWEST LATE NIGHT INTO EARLY
MORNING WITH SIMILAR SET UP TO TODAY A BETTER MID LEVEL WAVE MOVING
OVER THE RIDGE LATE AFTERNOON EARLY EVENING. CLOUDY CONDITIONS
TEMPERATURES SOMEWHAT COOLER. BOUNDARY TO LINGER OVER AREA AGAIN ON
WEDNESDAY WITH LATEST MODEL RUN PUSHING IT FURTHER SOUTH WILL HEDGE
WITH SCHC WED AND WED NIGHT.

EXTENDED THURSDAY THROUGH MONDAY H5 PATTERN HAS BROAD TROUGH THROUGH
GREAT LAKES AND NORTHEAST CONUS WITH RIDGE THROUGH PACIFIC NORTHWEST
INTO EASTERN ALASKA THEN ANOTHER LOW OVER THE ALEUTIANS. THE RIDGE
TRANSLATES EAST AS AN H5 WAVE MOVES OUT OF THE NORTHEAST PACIFIC
INTO THE WESTERN CONUS. A LEE TROUGH SETS UP ON SATURDAY WITH WEAK
WAVES ROUNDING THE RIDGE OVER CENTRAL PLAINS. STILL KEEPING SCHC
GOING WITH WEAK WAVES MOVING THROUGH AND TROUGH ALONG THE FRONT
RANGE. BEST CHANCES SUNDAY AND SUNDAY NIGHT. TIMING WILL BE THE KEY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 11 PM CDT
NEZ022>025-035>037-056>058-069>070.

&&

POWER
Hazardous weather outlook, May 23, 2:29 PM MDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT MON MAY 23 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-240228-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
329 PM CDT MON MAY 23 2005

...A TORNADO WATCH IS IN EFFECT FOR SOUTHWEST NEBRASKA UNTIL 10 PM
MDT (11 PM CDT)....

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS EVENING IN WESTERN
NEBRASKA. THE RISK AREA IS NEARLY ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA.

THUNDERSTORMS ARE EXPECTED TO INTENSIFY RAPIDLY AS THEY COME INTO
SOUTHWEST NEBRASKA. LOW LEVEL WIND PROFILES FAVOR SUPERCELL
DEVELOPMENT AND A NEARLY STATIONARY SURFACE BOUNDARY MAY CAUSE A
TORNADO TO DEVELOP. THE TORNADO RISK AREA IS ALONG AND SOUTH OF
NEBRASKA HIGHWAY 2 AND ALONG AND WEST OF U.S. HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN
AND NORTH CENTRAL NEBRASKA TUESDAY.

A FRONT CROSSING NEBRASKA IS EXPECTED TO GENERATE THUNDERSTORMS AGAIN
IN WESTERN NEBRASKA...AND EXTREME INSTABILITY IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING. ACTIVATION IS
POSSIBLE TUESDAY.

SPRINGER

In the hours before

Special weather statement, May 23, 2:18 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT MON MAY 23 2005

NEZ022>025-035>037-056>059-069-070-240400-
ARTHUR NE-CHASE NE-DEUEL NE-GARDEN NE-GRANT NE-HAYES NE-HOOKER NE-
KEITH NE-LINCOLN NE-LOGAN NE-MCPHERSON NE-PERKINS NE-THOMAS NE-
INCLUDING THE CITIES OF...ARTHUR...BIG SPRINGS...CHAPPELL...GRANT...
HAYES CENTER...IMPERIAL...MULLEN...NORTH PLATTE...OGALLALA...
OSHKOSH...STAPLETON...THEDFORD AND TRYON
318 PM CDT MON MAY 23 2005

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM MDT (11 PM CDT) FOR A LARGE
PART OF SOUTHWEST NEBRASKA. THUNDERSTORMS DEVELOPING ON THE HIGH
PLAINS ARE EXPECTED TO INTENSIFY AS THEY MOVE INTO THE EXTREMELY
UNSTABLE AIR IN SOUTHWEST NEBRASKA. A FEW STORMS WITH LARGE HAIL AND
DAMAGING WIND ARE LIKELY. TORNADOES ARE POSSIBLE.

TUNE IN TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION FOR
UPDATES AND WARNINGS AS WEATHER CONDITIONS DEVELOP.

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:14 PM MDTSevere Thunderstorm WarningLBFPerkins61 min
May 23, 5:04 PM MDTSevere Thunderstorm WarningLBFLincoln56 min
May 23, 5:26 PM MDTSevere Thunderstorm WarningLBFChase64 min
May 23, 5:58 PM MDTSevere Thunderstorm WarningLBFLincoln64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.